pain pills opioids

Every week we see and treat patients taking blood thinning medications. The number of patients we see over the age of 60 taking these medications has significantly increased compared to 5-10 years ago. Many of the patients have been taking these medications for over three years, with no plan of stopping the medication.

The primary question these patients ask us is, ‘Do I need to stop my medication before you can remove my tooth or place an implant?

Our reply is, ‘We need to contact your medical doctor managing the medication and have this physician determine the course of action.’ Routinely, we do not want to stop these medications for most procedures; however, the final decision is up to the treating physician. We fax a form to the physician, which, when signed and returned, will determine our plan.

Blood Thinners and Oral Surgery

Most of the patients we see are on blood thinners other than Coumadin (Warfarin). From a surgical point of view, this complicates the plan at times. Coumadin is the only blood thinner which can be monitored with a blood test – an INR. All of the other medications do not have a test to check the thickness or thinness of the blood. Also, with any of the blood thinners, we receive a range of time to stop a medication before we can perform our procedure. Sometimes the physician states for a 2-day hold, and other times we obtain an order to hold the same medication for 7 days.

We never tell the patient to stop their blood thinner medication without coordinating the plan with the medical doctor. Occasionally, patients self-stop the blood thinner in hopes of having the tooth addressed without involving the physician. However, we will not remove the tooth without contacting the physician first.

Patient safety is of paramount importance; therefore, we will make every effort to address medically complex patients thoroughly and with minimal delay. Minor bleeding while continuing the blood thinner is a nuisance. A heart attack or stroke being off of the blood thinner is life changing.

-Dr. Scott Puckett

MENU